Alert archive / Ohio / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 234, NWS Northern Indiana

August 4, 2003Henry County, Ohio

NWS Northern Indiana issued this severe thunderstorm warning at Aug 4, 2003, 5:13 PM EDT for Henry County, Ohio. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2003, 5:13 PM EDT (21:13 UTC)
Expired
Aug 4, 2003, 6:00 PM EDT
In force
47 min
Issued by
NWS Northern Indiana
Area
Counties, with a storm outline in the text

County Henry County, OH

The radar

The Northern Indiana radar (KIWX), 136 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 9.2 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2003-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2003-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1159 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

528 
WUUS53 KIWX 042113
SVRIWX
OHC069-042200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
511 PM EDT MON AUG 4 2003

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HENRY COUNTY IN OHIO

* UNTIL 600 PM EDT

* AT 511 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER HAMLER...MOVING NORTHEAST AT 20 MPH.

* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...
  DESHLER
  MCCLURE
  WESTHOPE

THREE QUARTER INCH DIAMETER HAIL OR LARGER IS LIKELY WITH THIS 
SEVERE STORM SEEK SHELTER IMMEDIATELY

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.

LAT...LON 4147 8417 4118 8420 4118 8390 4147 8390

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 3:20 PM EDT, 1 hour 53 minutes earlier.

Area forecast discussion, Aug 4, 3:20 PM EDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
220 PM EST MON AUG 4 2003

PUBLIC FORECAST DISCUSSION FOR 330 PM EST ISSUANCE...
UPPER LEVEL LOW AND TROF WILL CONTINUE OVER THE AREA THROUGH
WEDNESDAY. EXPECT MAINLY DIURNAL AFTERNOON/EARLY EVENING CONVECTION
NEXT COUPLE OF DAYS. NCEP MODEL OUTPUT (MOS) CONTINUES TO
UNDERESTIMATE COVERAGE WITH THIS PATTERN...ALTHOUGH SOME WEAK WARM
AIR ADVECTION AT MID LEVELS SHOULD HELP INHIBIT CONVECTION
TUESDAY...ESPECIALLY OVER WESTERN AREAS. WILL KEEP RELATIVELY SMALL
DIURNAL RANGES WITH AFTERNOON CONVECTION ALONG WITH LOW CLOUDS
OVERNIGHT. ONLY MINOR CHANGES MADE TO ONGOING FORECAST.

EXTENDED DISCUSSION...
NO MAJOR CHANGES PLANNED FOR DAYS 4-7. UPPER LEVEL TROF WILL
CONTINUE TO PERSIST OVER THE EASTERN US BUT MAIN SFC FRONTAL
BOUNDARY PROGGED BY MEDIUM RANGE MODELS TO REMAIN ALONG THE
MID-ATLANTIC REGION AND ALLOW WEAK SFC RIDGING TO BUILD IN OVER THE
GREAT LAKES REGION SO WILL CONTINUE WITH DRY FCST. NOT READY TO BITE
ON STRENGTH OF COLD AIR OFFERED BY GFS BUT WILL NUDGE TEMPS DOWN
JUST A DEGREE OR TWO FROM CURRENT FCST TOWARD ECMWF SOLN.

AVIATION DISCUSSION FOR 12Z...
MAIN CHANGE WAS TO ADD VCTS AT KSBN AND HIT TSRA HARDER WITH TEMPO
GROUP AT KFWA. ELONGATED SHORTWAVE AND ASSOCIATED 5H COLD POOL
ROTATING THROUGH IN/IL BORDER AREA AND WILL GIVE DECENT SHOT OF
PVA/LIFT TO KFWA AREA BY ABOUT 18Z. MEANWHILE RUC40 SOUNDINGS
INDICATE MODERATE INSTABILITY WITH SURFACE BASED CAPES 2500-3000
J/KG AT KFWA AND LESSER AROUND 1800 J/KG AT KSBN. PROXIMITY OF WEAK
SURFACE TROF SHOULD ALSO ASSIST IN INITIATING DEEP MOIST CONVECTION
FAIRLY EARLY THIS AFTERNOON. HAVE TRIED TO KEY ON BEST TIMING WITH 3
HOUR PERIOD OF VCTS AT KSBN 18Z-22Z AND TEMPO AT KFWA 19Z-22Z. NEXT
AVIATION FORECAST PROBLEM WILL BE FOG/ST DEVELOPING AS TOP OF MOIST
BOUNDARY LAYER COOLS...HAVE FORECAST DOWN TO CRITICAL 2SM BR CIGS
006 FOR NOW...SUSPECT THAT KFWA COULD GO LIFR 10Z-12Z ESPECIALLY IF
AIRPORT HIT WITH DECENT RAINFALL TODAY...HOWEVER WILL LET THIS
DETAIL EVOLVE IN FUTURE FORECASTS IF DEEMED MORE LIKELY. PBM

.IWX...
IN...NONE.
MI...NONE.
OH...NONE.

SKIP/JAL
Hazardous weather outlook, Aug 4, 6:04 AM EDT, 11 hours 9 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-051000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
504 AM EST MON AUG 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE AGAIN MAINLY THIS AFTERNOON AND
EVENING. WHILE AN ISOLATED SEVERE STORM CANT BE RULED OUT...NO
WIDESPREAD SEVERE WEATHER IS EXPECTED. THE STRONGEST STORMS MAY
PRODUCE RAINFALL RATES OF AN INCH OR MORE PER HOUR...AS WELL AS HAIL
TO THE SIZE OF DIMES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TUESDAY AFTERNOON AND
EVENING AS WELL AS WEDNESDAY AFTERNOON AND EVENING. AT THIS
TIME...NONE OF THESE STORMS ARE EXPECTED TO BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

THERE IS A SLIGHT CHANCE THAT SPOTTER ACTIVATION MAY BE REQUIRED
THIS AFTERNOON AND EVENING.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX

Nearby

Severe Thunderstorm Warnings in Ohio, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.